Alert archive / Maine / Flash Flood Warnings in 2005

Flash Flood Warning 2, NWS Caribou, ME

June 29, 2005Piscataquis County, Maine

NWS Caribou, ME issued this flash flood warning at Jun 29, 2005, 8:23 PM EDT for Piscataquis County, Maine. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2005, 8:23 PM EDT (00:23 UTC)
Expired
Jun 29, 2005, 9:00 PM EDT
In force
37 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Piscataquis County, ME

The radar

The Caribou radar (KCBW), 141 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCAR 300026
FFWCAR
MEC021-300100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
823 PM EDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE
  THIS INCLUDES THE CITIES OF...GUILFORD...DOVER-FOXCROFT...         
  SANGERVILLE...BROWNVILLE JUNCTION

* UNTIL 900 PM EDT

* AT 820 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA IN THE TOWN
  OF SANGERVILLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONSON     
  MILO...GUILFORD...SANGERVILLE...DOVER-FOXCROFT.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES OF RAIN PER HOUR ARE 
POSSIBLE IN THE WARNED AREA FOR THE NEXT 2 HOURS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4531 6953 4507 6946 4516 6876 4541 6888

$$

NORCROSS
1 follow-up statement
000 
WGUS71 KCAR 300043
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
841 PM EDT WED JUN 29 2005

MEC021-300100-
PISCATAQUIS ME-
841 PM EDT WED JUN 29 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM EDT FOR SOUTHEASTERN
PISCATAQUIS COUNTY...

AT 840 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED AN AREA OF 
THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONSON...MILO
SANGERVILLE AND BROWNVILLE JUNCTION.

ADDITIONAL RAINFALL AMOUNTS IN EXCESS OF 3 INCHES OF RAIN PER HOUR 
ARE POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4531 6953 4507 6946 4516 6876 4541 6888

$$

NORCROSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 6:22 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 29, 6:22 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
622 PM EDT WED JUN 29 2005

.SYNOPSIS...A COLD FRONT WILL STALL ACROSS INTERIOR DOWNEAST
MAINE TONIGHT BEFORE MOVING SOUTH OF THE REGION THURSDAY. ANOTHER
FRONTAL SYSTEM WILL APPROACH THE REGION FROM THE WEST FRIDAY NIGHT
AND CROSS THE STATE ON SATURDAY. HIGH PRESSURE WILL BUILD IN TO
THE REGION SUNDAY EVENING AND REMAIN THROUGH MONDAY BEFORE ANOTHER
FRONTAL SYSTEM APPROACHES ON TUESDAY.

&&

.SHORT TERM (REST OF TONIGHT)...
WILL UPDATE ZONES 3/4/5/6 AND 10 FOR THE EVENING AS LATEST RADAR IS
SHOWING AREAS OF THUNDERSTORMS.

&&

.PREVIOUS DISCUSSION... (ISSUED 544 PM EDT WED JUN 29 2005)

SYNOPSIS...A COLD FRONT WILL STALL ACROSS INTERIOR DOWNEAST
MAINE TONIGHT BEFORE MOVING SOUTH OF THE REGION THURSDAY. ANOTHER
FRONTAL SYSTEM WILL APPROACH THE REGION FROM THE WEST FRIDAY NIGHT
AND CROSS THE STATE ON SATURDAY. HIGH PRESSURE WILL BUILD IN TO
THE REGION SUNDAY EVENING AND REMAIN THROUGH MONDAY BEFORE ANOTHER
FRONTAL SYSTEM APPROACHES ON TUESDAY.

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL/DOWNEAST
AREAS TONIGHT IN THE VICINITY OF A SLOW MOVING COLD FRONT. THERE IS
A CHANCE THAT A FEW OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THIS EVENING DOWNEAST. LOW PRESSURE IS
EXPECTED TO MOVE EAST ALONG THE FRONT LATER TONIGHT KEEPING THE
CHANCE OF SHOWERS...AND POSSIBLY A THUNDERSTORM CENTRAL/DOWNEAST
OVERNIGHT. HIGH PRESSURE WILL BRING PARTLY CLOUDY SKIES TO NORTHERN
AREAS. LOW TEMPERATURES TONIGHT WILL RANGE FROM THE MID 50S NORTH TO
THE UPPER 50S TO AROUND 60 DOWNEAST.

HIGH PRESSURE WILL CONTINUE TO PROVIDE PARTLY CLOUDY SKIES TO
NORTHERN AREAS THURSDAY. LOW PRESSURE WILL MOVE EAST OF THE REGION
EARLY THURSDAY...DRAWING THE COLD FRONT SOUTH OF THE REGION THOUGH
EXACTLY HOW FAR SOUTH REMAINS UNCERTAIN. SHOWERS COULD LINGER EARLY
DOWNEAST THURSDAY WITH FRONT JUST SOUTH OF THE REGION. HIGH
TEMPERATURES THURSDAY WILL RANGE FROM THE MID 70S TO AROUND 80
ACROSS MUCH OF THE REGION...WITH LOWER 70S ALONG THE DOWNEAST COAST.

THE FRONT WILL BEGIN TO LIFT NORTH IN THE FORM OF A WARM FRONT LATER
THURSDAY NIGHT...STARTING TO BRING CLOUDS BACK NORTH ACROSS THE
REGION AND BRINGING A CHANCE OF SHOWERS BACK TO DOWNEAST AREAS. LOW
TEMPERATURES THURSDAY NIGHT WILL RANGE FROM THE MID TO UPPER 50S
ACROSS MUCH OF THE REGION WITH AROUND 50 ALONG THE DOWNEAST COAST.

THE WARM FRONT WILL CONTINUE TO LIFT NORTH DURING FRIDAY...BRINGING
MOSTLY CLOUDY SKIES AND A CHANCE OF SHOWERS/THUNDERSTORMS TO THE
REGION. A CHANCE OF SHOWERS/THUNDERSTORMS WILL PERSIST FRIDAY NIGHT
WHILE THE WARM FRONT MOVES THROUGH THE REGION AND A COLD FRONT
APPROACHES FROM THE WEST. HIGH TEMPERATURES FRIDAY WILL RANGE FROM
THE LOWER TO MID 70S NORTH TO AROUND 70 TO THE LOWER 70S DOWNEAST.
LOW TEMPERATURES FRIDAY NIGHT WILL RANGE FROM THE UPPER 50S TO
AROUND 60 ACROSS MUCH OF THE REGION...WITH MID 50S ALONG THE
DOWNEAST COAST.

LONG TERM (SATURDAY THROUGH WEDNESDAY)...
BOTH THE GFS AND ECMWF IN FAIR AGREEMENT IN THE LONG TERM EXCEPT
FOR SATURDAY AND SUNDAY WHERE THE GFS IS MUCH FASTER IN MOVING THE
LOW PRESSURE SYSTEM OUT OF THE REGION. HPC FAVORS THE ECMWF SO WENT
WITH A BLEND OF THE TWO. EXPECT A COLD FRONT TO CROSS THE REGION
SATURDAY WITH THE CHANCE OF SHOWERS AND POSSIBLE THUNDERSTORMS
BEFORE HIGH PRESSURE BUILDS ACROSS THE REGION ON SUNDAY AND MOVES
OUT OVER THE GULF OF MAINE MONDAY. ALTHOUGH HIGH PRESSURE BUILDS IN
ON SUNDAY THE UPPER LEVEL LOW KEEPS US IN CYCLONIC FLOW SO KEPT THE
CLOUDINESS IN SINCE PLENTY OF MOISTURE ALOFT IS AVAILABLE. RIDGING
WILL STILL AFFECT THE REGION THROUGH MONDAY BUT EXPECT ANOTHER
FRONTAL SYSTEM TO APPROACH ON TUESDAY.

AVIATION...
SCATTERED SHOWERS/THUNDERSTORMS WILL OCCUR THIS EVENING...OTHERWISE
EXPECT VFR CONDITIONS. AREAS OF FOG LATER TONIGHT WILL PRODUCE
IFR/LIFR CONDITIONS. CONDITIONS WILL IMPROVE TO VFR LEVELS AGAIN
TOMORROW.

MARINE...
WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS
THROUGH THE END OF THE WEEK. VISIBILITIES WILL CONTINUE TO BE
REDUCED IN AREAS OF FOG...WITH CHANCES OF SHOWERS AND POSSIBLE
THUNDERSTORMS THROUGH THE REST OF THE WEEK.

CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

SHORT TERM/MARINE...NORCROSS
LONG TERM/MARINE...WOLFE

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

SHORT TERM...MIGNONE
Hazardous weather outlook, Jun 29, 5:52 AM EDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
552 AM EDT WED JUN 29 2005

ANZ050-070-MEZ001>006-010-011-015>017-029>032-301000-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
552 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY INTO TONIGHT...
ESPECIALLY ACROSS CENTRAL AND DOWNEAST MAINE AS A COLD FRONT CROSSES
THE STATE.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE FRIDAY INTO SATURDAY AS
ANOTHER COLD FRONT CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 29, 3:10 PM EDT, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
310 PM EDT WED JUN 29 2005

MEZ017-030-292015-

WASHINGTON COUNTY...

310 PM EDT WED JUN 29 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...WASHINGTON COUNTY...

AT 306 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL 13 MILES NORTH OF MACHIAS. THE STORM WAS MOVING EAST AT 15
MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 415 PM EDT INCLUDE...
    MACHIAS...            PEMBROKE...           CUTLER...
    PERRY...              EASTPORT...           LUBEC...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 40 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4502 6761 4465 6767 4461 6685 4499 6682

WOLFE
Special weather statement, Jun 29, 7:55 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
755 PM EDT WED JUN 29 2005

MEZ010-011-015-031-300100-

PISCATAQUIS AND PENOBSCOT COUNTIES...

755 PM EDT WED JUN 29 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS AND PENOBSCOT
COUNTIES...

AT 754 PM EDT...DOPPLER WEATHER RADAR INDICATED AN AREA OF
THUNDERSTORMS WITH VERY HEAVY RAIN AND POSSIBLY SMALL HAIL OVER
DOVER-FOXCROFT. THE STORM WAS MOVING EAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 900 PM EDT INCLUDE...
    GUILFORD...           DEXTER...             DOVER-FOXCROFT...
    BROWNVILLE JUNCTION...                      MILO...
    HOWLAND...                                  GREENVILLE...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 40 MILES AN HOUR...
    VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4554 6979 4500 6937 4508 6856 4554 6863

NORCROSS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:54 PM EDTFlash Flood WarningCARPiscataquis2 hr
Jun 29, 9:06 PM EDTSpecial Weather StatementCARPenobscot54 min
Jun 29, 9:53 PM EDTSpecial Weather StatementCARPenobscot67 min

Nearby

Flash Flood Warnings in Maine, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.